Missouri, 2013

Strong Wind in Missouri, April 18, 2013

April 18, 2013 · NWS PAH · 2 events in 2 counties and zones

During the mid-morning hours, strong southerly winds developed ahead of a cold front that extended southward from a low pressure center in northern Illinois. The strongest winds were in the Mississippi River counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the mid-morning hours, strong southerly winds developed ahead of a cold front that extended southward from a low pressure center in northern Illinois. The strongest winds were in the Mississippi River counties. A wind gust to 46 mph was measured at the Cape Girardeau airport. The winds decreased late in the afternoon following the passage of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 18, 6:28 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 18, 6:28 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
728 AM CDT THU APR 18 2013

.UPDATE...
ISSUED AT 721 AM CDT THU APR 18 2013

UPDATE FOR AVIATION SECTION ONLY.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 347 AM CDT THU APR 18 2013

A VERY STRONG COLD FRONT HAS NOW MOVED INTO SW MO. THIS FRONT
WILL PUSH EAST INTO THE MS RIVER VALLEY BY LATE THIS
AFTERNOON...THEN SURGE ACROSS THE REST OF THE FORECAST AREA EARLY
TONIGHT. WITH THIS FRONT WILL COME A BROAD SWATH OF SHOWERS AND
THUNDERSTORMS...WHICH IS ALREADY ONGOING OVER SW MO. THE THREAT
FOR SEVERE STORMS AND HEAVY RAINFALL APPEARS TO BE LIKELY WITH THE
PASSAGE OF THE FRONT. PROGGED LOW LVL WIND PROFILES AND
INSTABILITY VALUES SUGGEST ALMOST ANY TYPE OF SEVERE WEATHER WILL
BE POSSIBLE...WITH ANY EMPHASIS ON BOWING LINE SEGMENTS WITH
ASSOCIATED DAMAGING WIND GUSTS WITHIN A RATHER LARGE SQUALL LINE.
ISOLATED SUPER CELL STORMS MAY ALSO FORM OUT AHEAD OF THE MAIN
LINE. TORNADOES...A FEW STRONG ONES...CANNOT BE RULED
OUT...ESPECIALLY IF SUFFICIENT INSTABILITY DEVELOPS AHEAD OF THE
CONVECTIVE LINE TODAY. THIS WILL BE MOST LIKELY DEPEND OF THE
AMOUNT OF SUNSHINE RECEIVED...THOUGH PREDAWN TEMPERATURES ARE
ALREADY IN THE 70S.

IT STILL APPEARS THE HIGHEST SEVERE RISK WILL COME DURING THE DAY
IN LOCATIONS ALONG AND WEST OF THE MISSISSIPPI RIVER...AND THEN
FURTHER EAST EARLY TONIGHT. IT WILL ALSO BE QUITE GUSTY TODAY AND
THIS EVENING AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF AND JUST
BEHIND THE SFC FRONT. COULD SEE FREQUENT GUSTS FROM 30 TO 45 MPH.
THUS...WILL CONTINUE WIND ADVISORY ALREADY IN EFFECT ACROSS THE
REGION.

PRECIP SHOULD BE QUICK TO END FROM WEST TO EAST THURSDAY NIGHT AS
DRY SLOT PUSHES NEWD IN THE WAKE OF THE FRONT. THOUGH FRIDAY NOW
LOOKS RAINFREE...THE TIGHT PRESSURE GRADIENT BEHIND THE FRONT
WILL LIKELY YIELD QUITE GUSTY WESTERLY WINDS THAT WILL USHER MUCH
COOLER AIR BACK INTO THE REGION. IN FACT...WILL NEED TO MONITOR
FOR A POSSIBLE FROST OR LIGHT FREEZE LATER FRIDAY NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 347 AM CDT THU APR 18 2013

NOT MUCH CHANGE IN THE MEAN FLOW PATTERN IS EXPECTED THROUGH THE
LONG TERM. ANOTHER RATHER STRONG STORM SYSTEM WILL TRAVERSE THE MID
SECTION OF THE NATION ABOUT MID WEEK. STRONG SOUTHERLY LOW LEVEL
FLOW AHEAD OF THE SYSTEM WILL BE FOLLOWED BY ANOTHER COLD FRONT
TUESDAY NIGHT.

AS FAR AS THE DAILY DETAILS...THERE IS GOOD MODEL AGREEMENT THROUGH
ABOUT MONDAY. SURFACE HIGH PRESSURE WILL RETREAT EAST TO THE MID
ATLANTIC COAST ON SUNDAY AND SUNDAY NIGHT. THIS WILL RESULT IN A
GRADUAL WARM UP AS LOW LEVEL WINDS VEER FROM THE EAST SATURDAY NIGHT
TO THE SOUTHEAST ON SUNDAY...AND THEN SOUTH ON MONDAY. MOISTURE WILL
GRADUALLY INCREASE TO THE POINT WHERE A FEW SHOWERS OR STORMS CANNOT
BE RULED OUT ON MONDAY. WEAK IMPULSES IN WEST/SOUTHWEST FLOW
ALOFT...COUPLED WITH MODERATELY STRONG WARM ADVECTION...COULD
PRODUCE A FEW SHOWERS/STORMS.

TUESDAY AND TUESDAY NIGHT...A LOW PRESSURE SYSTEM WILL FOLLOW THE
STANDARD TRACK THAT HAS BECOME ESTABLISHED THIS MONTH...FROM THE
SOUTHERN PLAINS TO THE GREAT LAKES REGION. THERE ARE RATHER LARGE
MODEL DIFFERENCES IN THE TIMING AND SPEED OF THE SYSTEM AND ITS
TRAILING COLD FRONT. THE FORECAST WILL BE BASED MOSTLY ON THE 00Z
ECMWF...WHICH IS SLOWER THAN THE 00Z GFS OR ITS ENSEMBLE MEAN. BASED
ON THE ECMWF...HIGHEST POPS WILL BE TUESDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL LIKELY ACCOMPANY THIS ROBUST SYSTEM. THOUGH WIND
FIELDS WILL BE QUITE STRONG...LIMITED LOW LEVEL MOISTURE /SFC DEW
POINTS IN THE 50S/ SUGGESTS THAT SEVERE POTENTIAL WILL NOT BE AS
HIGH AS TODAYS SYSTEM.

IN THE WAKE OF THE COLD FRONT...WEDNESDAY WILL BE NOTICEABLY COOLER
WITH LINGERING SHOWERS. THE MODELS ARE IN FAIR AGREEMENT THAT THE
UPPER TROUGH WILL SLOW DOWN AS IT AMPLIFIES OVER THE EASTERN HALF OF
THE COUNTRY. THIS IS THE BASIS FOR MAINTAINING MORE POST FRONTAL
CLOUDS AND SHOWERS THAN WITH THE PREVIOUS COUPLE OF SYSTEMS.

&&

.AVIATION...
ISSUED AT 1143 PM CDT WED APR 17 2013

VFR CONDITIONS SHOULD PREVAIL AT ALL SITES THROUGH APPROXIMATELY
THE FIRST HALF OF THE PERIOD. CHANCES FOR SHOWERS AND THUNDERSTORMS...
SOME POSSIBLY SEVERE...WILL INCREASE AND MIGRATE FROM WEST TO EAST
STARTING AROUND 19Z. SOUTHERLY WINDS AT 10-15 KTS EARLY WILL
INCREASE TO 15-20 KTS WITH GUSTS UP TO 35 KTS BY 15Z-18Z. WINDS
SHOULD SHIFT AROUND TO THE NORTHWEST AT 15-25 KTS STARTING AROUND
22Z IN THE WAKE OF A FRONTAL PASSAGE. CONDS SHOULD RETURN TO VFR
IN THE 00Z-06Z TIME FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR ILZ075>078-080>094.

MO...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR INZ081-082-085>088.

KY...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KYZ001>022.

&&

UPDATE...GM
SHORT TERM...MEFFERT
LONG TERM...MY
AVIATION...JP
Hazardous weather outlook, Apr 18, 3:37 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT THU APR 18 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
437 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF
DAMAGING WINDS...LARGE HAIL...AND TORNADOES..IS IN EFFECT FOR THE
ENTIRE REGION TODAY INTO THIS EVENING. THE BEST TIME FRAME LOOKS
TO BE DURING THE AFTERNOON AND EVENING HOURS. THIS IS A
POTENTIALLY DANGEROUS SITUATION. PLEASE MONITOR THE LATEST
FORECASTS AND UPDATES CLOSELY. TORNADO WATCHES ARE LIKELY TO BE
ISSUED. HEAVY RAINS OF 1 TO 2 INCHES WILL LIKEWISE OCCUR AS THIS
SYSTEM MAKES PASSAGE.

STRONG WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE TODAY AND THIS
EVENING...EVEN OUTSIDE OF THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER THIS WEATHER SYSTEM PASSES THURSDAY NIGHT...MUCH COOLER AIR
WILL INFILTRATE THE REGION FRIDAY AND FRIDAY NIGHT. THIS WILL LEAD
TO THE POTENTIAL FOR FROST FORMATION LATE FRIDAY NIGHT AND EARLY
SATURDAY MORNING AS LOW TEMPERATURES IN THE LOWER TO MIDDLE 30S
ARE FORECAST WITH CLEARING SKIES AND DIMINISHING WINDS.

THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT...AND THERE IS A
SMALL POTENTIAL OF ORGANIZED SEVERE STORMS. DUE TO LIMITED MOISTURE
AND INSTABILITY...SEVERE WEATHER POTENTIAL WITH THIS SYSTEM IS
FORECAST TO BE LOWER THAN TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ALMOST A CERTAINTY TODAY AND THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Cape Girardeau

When
April 18, 8:00 AM CST to 2:00 PM CST
Where
Cape Girardeau forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
April 18, 8:00 AM CST to 2:00 PM CST
Where
Scott forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441667, 441668.